The Annals of Probability

DFR Property of First-Passage Times and its Preservation Under Geometric Compounding

J. George Shanthikumar

Full-text: Open access


It is shown that if a discrete-time Markov chain on the state space $\{0, 1,\ldots\}$ has a transition probability matrix $\mathbf{P}$ and a transition survival probability matrix $\mathbf{Q}$ which is totally positive of order two $(TP_2)$, where $Q(i, j) = \sum_{k\geq j}P(i, k)$, then the first-passage time from state 1 to state 0 has decreasing failure rate (DFR). This result is used to show that (i) the sum of a geometrically distributed number (i.e., geometric compound) of i.i.d. DFR random variables is DFR, and (ii) the number of customers served during a busy period in an M/G/1 queue with increasing failure-rate service times is DFR. Recent results of Szekli (1986) and the closure property of i.i.d. DFR random variables under geometric compounding are combined to show that the stationary waiting time in a GI/G/1 (M/G/1) queue with DFR (increasing mean residual life) service times is DFR. We also provide sufficient conditions on the inter-renewal times under which the renewal function is concave. These results shed some light on a conjecture of Brown (1981).

Article information

Ann. Probab., Volume 16, Number 1 (1988), 397-406.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60K10: Applications (reliability, demand theory, etc.)

DFR distributions geometric compounding renewal function GI/G/1 queues


Shanthikumar, J. George. DFR Property of First-Passage Times and its Preservation Under Geometric Compounding. Ann. Probab. 16 (1988), no. 1, 397--406. doi:10.1214/aop/1176991910.

Export citation